Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2008, 5:51 AM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2008, 5:51 AM CDT (10:51 UTC)
- Expired
- Apr 22, 2008, 6:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2279 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 221051
SVRDMX
IAC123-125-135-221130-
/O.NEW.KDMX.SV.W.0017.080422T1051Z-080422T1130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
EASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 630 AM CDT.
* AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF MARYSVILLE...OR 37 MILES SOUTHEAST OF DES MOINES...AND
MOVING NORTHEAST AT 61 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUSSEY BY 550 AM CDT...
HARVEY AND PELLA AIRPORT BY 555 AM CDT...
LEIGHTON AND PELLA BY 600 AM CDT...
9 MILES NORTHWEST OF BEACON AND 9 MILES NORTHWEST OF OSKALOOSA BY
605 AM CDT...
NEW SHARON BY 610 AM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4115 9310 4116 9311 4148 9300 4151 9253
4117 9251 4116 9263 4116 9264 4116 9265
4112 9310
TIME...MOT...LOC 1051Z 237DEG 53KT 4128 9298
$$
RUSSELL2 follow-up statements
000 WWUS53 KDMX 221123 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 623 AM CDT TUE APR 22 2008 IAC125-135-221133- /O.CAN.KDMX.SV.W.0017.000000T0000Z-080422T1130Z/ MONROE IA-MARION IA- 623 AM CDT TUE APR 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION AND NORTHERN MONROE COUNTIES IS CANCELLED... AT 620 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4149 9282 4151 9253 4117 9251 4116 9263 TIME...MOT...LOC 1123Z 251DEG 43KT 4138 9257 $$ IAC123-221130- /O.CON.KDMX.SV.W.0017.000000T0000Z-080422T1130Z/ MAHASKA IA- 623 AM CDT TUE APR 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR CENTRAL MAHASKA COUNTY... AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF OSKALOOSA...OR 21 MILES WEST OF SIGOURNEY...MOVING EAST AT 49 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4149 9282 4151 9253 4117 9251 4116 9263 TIME...MOT...LOC 1123Z 251DEG 43KT 4138 9257 $$ SMALL
000 WWUS53 KDMX 221132 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 633 AM CDT TUE APR 22 2008 IAC123-221143- /O.EXP.KDMX.SV.W.0017.000000T0000Z-080422T1130Z/ MAHASKA IA- 633 AM CDT TUE APR 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAHASKA COUNTY HAS EXPIRED... AT 629 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4149 9282 4151 9253 4117 9251 4116 9263 TIME...MOT...LOC 1123Z 251DEG 43KT 4137 9257 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:06 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 22, 4:06 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 406 AM CDT TUE APR 22 2008 .DISCUSSION... 500 MB SHORTWAVE MOVING OVERHEAD WILL PUSH SURFACE TROUGH/FRONT EAST OF OUR AREA THIS MORNING ALONG WITH RAIN CHANCES AND CLOUDS. NAM TRIES TO REDEVELOP SOME CLOUDS AND LIGHT RAIN IN WAKE OF THE SURFACE BOUNDARY THIS MORNING...BUT THIS SEEMS DUE TO FLUCTUATION IN SHORTWAVE TIMING NOT INDICATED BY OTHER MODELS. SURFACE HIGH PRESSURE WILL MOVE QUICKLY INTO NORTHWESTERN IOWA THIS AFTERNOON...RESULTING IN DECREASING WINDS LATE IN THE DAY. WITH RESULTING SHORT DURATION MARGINAL CAA BEHIND SURFACE BOUNDARY TEMPERATURES SHOULD REBOUND FAIRLY WELL WITH LT WNDS AND FEW CLDS THIS AFTERNOON. HAVE BUMPED UP DAYTIME HIGHS A DEGREE OR TWO TO REFLECT THIS. FAIR WX THEN EXPECTED FOR TONIGHT AND WED AS HIGH PRESSURE SETTLES INTO IA. QUESTION THEN TURNS TO CONVECTIVE INITIATION WED NIGHT. GFS STRONG CONVECTIVE VORT MAX ALONG TX/OK BORDER MAY BE ANCHORING PCPN TOO FAR SOUTH WITH ECMWF/NAM/GEM/SREF ALL SUGGESTING FARTHER NWD TRACK WITH FORCING AND MCS. SEE NO REASON TO BUCK CONSENSUS AT THIS POINT SO WILL BOOST OVERNIGHT POPS INTO LIKELIES AS LARGE SCALE FORCING INCREASES...BUT NOT QUITE AS AGGRESSIVE AS ETA/NAM MOS. MAY BE SOMEWHAT OF A LULL THU AS OVERNIGHT MCS EXITS READY TO RELOAD WITH FROPA. COUPLING OF LOW LEVEL CONVERGENCE AND SYNOPTIC UVM AHEAD OF POTENT TROUGH SHOULD BE PLENTY TO INITIATE MORE CONVECTION THU NIGHT SO HAVE LIKELIES AGAIN OVER ENTIRE FORECAST AREA. DID NOT CHANGE FORECAST MUCH IN LATER PERIODS...BUT COULD SEE LINGERING PRECIP FRI MORNING...ENDING BY LATE IN THE DAY. SOUNDINGS SUGGEST RAISING TEMPS WED BUT NOT QUITE AS HIGH AS GUIDANCE SUGGESTED WITH THE SAME HOLDING TRUE INTO THU. && .HYDROLOGY... WITH CONVECTION THIS MORNING AND POSSIBLY SEVERAL MORE ROUNDS WED NIGHT THROUGH THU NIGHT...FLOODING MAY AGAIN BECOME A CONCERN. BASED ON IEM/DAILY SOIL EROSION PROJECT SOIL MOISTURE DATA...SOUTHERN AND EAST CENTRAL SECTIONS ARE PARTICULARLY SUSCEPTABLE. WILL ISSUE HYDROLOGIC OUTLOOK /ESF/ AND HIGHLIGHT THESE AREAS OF CONCERN. QPF WED NIGHT AND THU IS APPROACHING AN INCH WHICH DOES NOT INCLUDE THU NIGHT OR LOCALLY HIGHER AMOUNTS. && .AVIATION...22/06Z CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX LIFTS OUT OF CO. WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT. HI PRES BLDG INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/JL/MS
Hazardous weather outlook, Apr 22, 5:47 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CDT TUE APR 22 2008 IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-231100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 547 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS MORNING. SOME OF THE STORMS MAY PRODUCE UP TO QUARTER SIZED LARGE HAIL WITH STRONG AND POTENTIALLY DAMAGING WINDS A LESSER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM LATE WEDNESDAY NIGHT THROUGH EARLY FRIDAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THURSDAY NIGHT. MODERATE TO LOCALLY HEAVY RAINS MAY ALSO OCCUR AND WITH CURRENT SOIL CONDITIONS SO MOIST...ADDITIONAL FLOODING OF STREAMS AND RIVERS MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... A FEW PERIODS OF SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND THEN AGAIN LATER THIS WEEK. IAZ004>007-015>017-023>026-033>037-044>048-081-092-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-ADAMS-TAYLOR- 547 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS RETURN TO THE FORECAST LATE WEDNESDAY NIGHT THROUGH EARLY FRIDAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... A FEW PERIODS OF SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT INTO EARLY FRIDAY. IAZ057>060-070>072-082-093-231100- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-UNION-RINGGOLD- 547 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM LATE WEDNESDAY NIGHT THROUGH EARLY FRIDAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THURSDAY NIGHT. MODERATE TO LOCALLY HEAVY RAINS MAY ALSO OCCUR AND WITH CURRENT SOIL CONDITIONS SO MOIST...ADDITIONAL FLOODING OF STREAMS AND RIVERS MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... A FEW PERIODS OF SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK. SMALL
In the hours before
Local storm report, Apr 22, 1:27 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 3 E ATLANTIC AIRPORT 41.41N 95.00W
04/22/2008 E1.00 INCH CASS IA BROADCAST MEDIA
PENNY TO QUARTER SIZED HAIL COMING DOWN IN BUCKETS AND
ACCUMULATING. FROM KJAN RADIO IN ATLANTIC.
&&
SMALLLocal storm report, Apr 22, 1:33 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 5 NNE ATLANTIC 41.46N 94.97W
04/22/2008 E1.00 INCH CASS IA TRAINED SPOTTER
HAIL NEARLY COVERING THE GROUND. LASTED FOR SEVERAL
MINUTES.
&&
SMALLLocal storm report, Apr 22, 1:39 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 1 S BRAYTON 41.52N 94.93W
04/22/2008 E0.75 INCH AUDUBON IA TRAINED SPOTTER
DIME TO PENNY HAIL COVERING THE GROUND.
&&
MRUSSELLLocal storm report, Apr 22, 3:24 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL 1 W ANITA 41.44N 94.78W
04/22/2008 E0.25 INCH CASS IA LAW ENFORCEMENT
0307 AM HAIL 7 N BOONE AIRPORT 42.15N 93.82W
04/22/2008 E0.75 INCH BOONE IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Apr 22, 3:26 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL BEDFORD 40.67N 94.72W
04/22/2008 E0.88 INCH TAYLOR IA EMERGENCY MNGR
&&
MRUSSELLLocal storm report, Apr 22, 3:40 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL 1 SE CLIVE 41.59N 93.75W
04/22/2008 E0.88 INCH POLK IA BROADCAST MEDIA
NICKEL SIZED HAIL AT I235 AND VALLEY WEST DRIVE. PEOPLE
PULLING OVER. FROM KCCI TV.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
| Apr 22, 1:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| Apr 22, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 28 min |
| Apr 22, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 39 min |
| Apr 22, 3:39 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 36 min |
| Apr 22, 4:15 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 45 min |
| Apr 22, 4:50 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 28 min |
| Apr 22, 5:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 41 min |
| Apr 22, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.